MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Codes Retraction Problem (1536); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly; the pusher assembly was kinked approximately 8.0 cm from the proximal end; the embolization coil was intact with the pusher assembly, but the pe fibers were fractured, and the distal tip of the embolization coil was missing.Evaluation of the returned device revealed that the smart coil¿s pe fibers were fractured and the distal tip of the embolization coil was missing.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, the pe fibers and the embolization coil may fracture.Further evaluation revealed that the pusher assembly was kinked.The kinked pusher assembly was likely incidental and may have occurred while packaging the device for return.There was no visible damage to the non-penumbra device.A 0.015¿ stainless steel mandrel was introduced through the hub of the non-penumbra device and advanced distally out the distal tip without an issue.The root cause of the initial resistance felt during retraction could not be determined.All penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to retreat an internal carotid artery (ica) terminus aneurysm using penumbra smart coils (smart coils).During the procedure, the physician made two attempts to deploy the first smart coil across a very wide neck but then determined that the neck of the aneurysm was too wide for the coil to be stable without a stent.Therefore, the smart coil was retracted; however, upon retraction, the physician mentioned feeling resistance and subsequently, the smart coil became stuck in the non-penumbra microcatheter.The microcatheter was then removed with the smart coil stuck inside and the procedure was completed using a new non-penumbra microcatheter and three new smart coils.It should be noted that the physician used a rotating hemostasis valve (rhv) and maintained a continuous flush during the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5982129
Report Number3005168196-2016-01383
Device Sequence Number16544832
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/21/2021
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF68050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2016
Initial Report FDA Received Date09/27/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR